Diuretic-Associated Electrolyte Disorders in the Elderly: Risk Factors, Impact, Management and Prevention
Kareeann Sok Fun Khow, Su Yin Lau, Jordan Yuanzhi Li and Tuck Yean YongAffiliation:
Department of General Medicine, Flinders Medical Centre, Flinders Drive, Bedford Park, South Australia 5042, Australia.
AbstractElectrolyte and acid-base disorders are commonly encountered adverse effects of various diuretic agents, which are associated with considerable morbidity and mortality especially in elderly patients. Diuretic use is associated with hyponatraemia, hypernatraemia, hypokalaemia, hyperkalaemia, hyperuricaemia and alterations in magnesium, calcium, phosphate and acid-base homeostasis. Clinical studies have provided important data on the relative frequency and risk factors for these diuretic-associated electrolyte and acid-base disorders. Old age is one of the most recognized risk factors for diuretic-associated electrolyte and acid-base disorders. Hyponatraemia and hypokalaemia are the most common electrolyte abnormalities found among the elderly population taking diuretics. Both conditions are associated with short and long-term morbidity as well as mortality. This article presents an overview of the literature on diuretic-associated electrolyte disorders and suggested risk factors for their development especially in elderly patients when evidence is available. The impact of these electrolyte disorders on patients will be discussed. Strategies to prevent adverse outcomes related to these disorders should involve careful consideration of risk factors as well as ongoing clinical and laboratory evaluations in the course of using these diuretics.
Acid-base, diuretic, elderly, electrolyte, morbidity, thiazide.
Purchase Online Order Reprints Order Eprints Rights and Permissions